Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 26, 2002, 5:43 PM CDT for Polk County, Iowa. It was in force for 47 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2002, 5:43 PM CDT (22:43 UTC)
- Expired
- Jun 26, 2002, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Polk County, IA
The radar
The Des Moines radar (KDMX), 25 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 6:00 PM CDT | Hail 1.75 | Mitchellville, IA | |
| Jun 26, 6:14 PM CDT | Hail 0.88 | Runnells, IA | |
| Jun 26, 6:19 PM CDT | Hail 1 | Runnells, IA | |
| Jun 26, 6:22 PM CDT | Hail 0.75 | Runnells, IA | |
| Jun 26, 6:29 PM CDT | Hail 1 | Runnells, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 262243 SVRDSM IAC153-262330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 543 PM CDT WED JUN 26 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA * UNTIL 630 PM CDT * AT 542 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN MITCHELVILLE...OR ABOUT 16 MILES EAST OF DES MOINES...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 8 MILES SOUTHEAST OF ALTOONA AROUND 555 PM... 8 MILES SOUTHEAST OF PLEASANT HILL AROUND 620 PM AND NEAR RUNNELLS AROUND 625 PM. AT 543 PM...LAW ENFORCEMENT REPORTED *** SIZED HAIL NEAR ***. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4170 9353 4151 9354 4150 9335 4170 9337 BOKSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:00 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT WED JUN 26 2002 MAIN CONCERN IN SHORT TERM IS ADVERSE WX IN SRN PTN OF STATE AHD OF BOUNDARY MOVING SLOWLY THRU PER MODELS. ONCE SHORT TERM WX WINDS DOWN REST OF FCST FAIRLY STRAIGHT FORWARD WITH HOT AND DRY. IN SHORT TERM ALL MODELS SOLUTIONS CLOSE WITH UPPER RIDGE BUILDING INTO CNTRL CANADA WHILE ST COMES UNDER NRLY FLO ALFT. LACK OF ANY WX PRODUCING SYSTEM S/W OR FNT PRECLUDES OR ELIMINATES CHC FOR PCPN. MAIN FOCUS IS TEMPS/CLD CVR. WILL ADJST GUID UPWRD ON HIGHS AND OVRNGT LOWS AS RECENT TRENDS HAVE SHOWN. LOOK AT DYNAMICAL FIELDS FORCING THETAE ADVCTN FADE QUICKLY ARND 00Z/27TH OTRW VERY WEAK FIELDS REMAINDER OF SHORT TERM FCST PD. IN LONG TERM UPPER RIDGE REMAINS OVR CNTRL U.S. WITH PCPN CHCS SLIM TO NONE. WARMEST AIR LINGERS WEST OF STATE SO GUID UPPER 80S TO LOW 90S HOLD FOR FCST. MRF/AVN/CANADIAN HINTS AT WEKA S/W BREAKING THRU UNDER UPPER RIDGE HOWEVER WITH LTL FOCUS NO SPT FOR PCPN. SOME TREND AT END OF LONG TERM FCST PARTS OF STATE MAY RECEIVE RAIN HWVR WITH UCERTAINY OF MODEL LATELY WL LEAVE OUT ATTM. .DSM...NONE FORSTER
In the hours before
Local storm report, Jun 26, 3:14 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
314 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0104 PM CARBON IA .88 INCH HAIL
06/26/02 ADAMS EMERGENCY MANAGEMENT
ALSO REPORTED TREE
BRANCHES DOWN.
0140 PM 2 SW BENTON IA TSTM GUST
06/26/02 RINGGOLD STORM SPOTTER REPORTED
A 10 INCH DIAMETER TREE
DOWN IN YARD.
0140 PM KENT IA TSTM GUST
06/26/02 UNION LAW ENFORCEMENT
OFFICIAL REPORTED POWER
LINES AND TREES DOWN IN
KENT.
0146 PM 3 W LENOX IA 60 MPH TSTM GUST
06/26/02 TAYLOR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 PM 2 N KELLERTON IA 60 MPH TSTM GUST
06/26/02 RINGGOLD STORM SPOTTER REPORTED
POWER LINES DOWN.
0225 PM LENOX IA .88 INCH HAIL
06/26/02 TAYLOR REPORTED BY EMERGENCY
MANAGEMENT.
0230 PM 8 S MT AYR IA .88 INCH HAIL
06/26/02 RINGGOLD REPORTED BY STORM
SPOTTER.Local storm report, Jun 26, 4:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0410 PM 4 W TAMA IA .88 INCH HAIL
06/26/02 TAMA REPORTED TO LAW
ENFORCEMENT BY CITIZENS
0414 PM 4 W TAMA IA TORNADO
06/26/02 TAMA LAW ENFORCEMENT RELAYED
CITIZENS REPORT OF 2
BRIEF TORNADOES BETWEEN
GARWIN AND TAMALocal storm report, Jun 26, 4:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
454 PM CDT WED JUN 26 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM KENT IA WIND DAMAGE
06/26/02 UNION DAMAGE TO FRONT PART OF
BRICK BUILDING BARN
DOOR TORN OFF LARGE
TREES KNOCKED DOWN.
REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:04 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 41 min |
| Jun 26, 1:26 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Union | 64 min |
| Jun 26, 1:44 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 46 min |
| Jun 26, 2:11 PM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 49 min |
| Jun 26, 2:28 PM CDT | Severe Thunderstorm Warning | DMX | Decatur | 47 min |
| Jun 26, 2:34 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 26 min |
| Jun 26, 4:02 PM CDT | Tornado Warning | DMX | Tama | 28 min |
| Jun 26, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 55 min |
| Jun 26, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 55 min |
| Jun 26, 5:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.